UMEM Educational Pearls

Category: Toxicology

Title: Vicks VapoRub Toxicity

Keywords: Menthol, camphor, vicks, seizure (PubMed Search)

Posted: 8/6/2009 by Ellen Lemkin, MD, PharmD (Updated: 10/21/2021)
Click here to contact Ellen Lemkin, MD, PharmD

Vicks VapoRub Toxicity

With the removal of OTC product indications for children under the age of 2 for cough and colds, more parents are turning to other agents such as Vicks VapoRub for the relief of cough and cold symptoms. Unfortunately these agents are also associated with toxicities and the potential exists for an increased number of poisonings. The primary components of these agents are:

  • Camphor
  • Eucalyptus Oil
  • Menthol

Menthol is used to relieve symptoms of chest congestion. There is NO data to support efficacy, and paradoxically, studies have indicated increased airflow resistance with application. There is a case report of an 18 month old who developed respiratory distress after application. Symptoms associated with overdose, or inappropriate route (mucosal, oral) are:

  • Aspiration
  • Apnea
  • Laryngoconstriction
  • Nausea
  • Ataxia
  • Cardiac and CNS toxicity (confusion, euphoria)

Camphor in products with higher concentrations such as Campho-phenique can cause additional toxicity with effects:

  • GI symptoms
  • CNS: confusion, hallucinations, excitation, coma, seizures
  • Apnea
  • Asystole

Treatment for both is supportive.
 

References

"Vicks VapoRub Safety in Children" Pharmacists Letter: Detail Document 250306, March 2009